Maine, 2010

Tornadoes and Hail in Maine, July 21, 2010

July 21, 2010 · NWS GYX · 32 events in 6 counties and zones

Low pressure crossing southern Canada pushed a trailing cold front toward northern New England during the late afternoon and evening. Ahead of the front, thunderstorm activity quickly turned severe with numerous supercells producing damaging winds and large hail along with 3 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$70,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure crossing southern Canada pushed a trailing cold front toward northern New England during the late afternoon and evening. Ahead of the front, thunderstorm activity quickly turned severe with numerous supercells producing damaging winds and large hail along with 3 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 21, 2:02 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 21, 2:02 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
302 PM EDT WED JUL 21 2010

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AS A COLD
FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL CROSS NEW
HAMPSHIRE AND MAINE OVERNIGHT. HIGH PRESSURE WILL BUILD IN FROM
THE WEST THURSDAY...AND PRODUCE A COOLER AND DRIER DAY WITH A
GUSTY NORTHWEST WIND. HUMIDITY BEGINS TO INCREASE AGAIN IN FRIDAY. A
WEAK WARM FRONT WILL APPROACH FROM THE SOUTHWEST FRIDAY NIGHT AND
WILL STALL OVER NORTHERN AND CENTRAL MAINE ON SATURDAY. A COLD
FRONT WILL CROSS THE REGION SATURDAY NIGHT AS INTENSIFYING LOW
PRESSURE CROSSES SOUTHERN QUEBEC. A STRONG NORTHWEST FLOW WILL SET
UP BEHIND THE FRONT ON SUNDAY. HIGH PRESSURE WILL BUILD OVER THE
REGION MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SVR THREAT CONTINUES ACROSS THE ENTIRE CWA. ATTM...BEST ASCENT
ASSOCIATED WITH THIS SYSTEM COMING THROUGH NY STATE...AND WILL
MOVE EAST OVER THE NEXT SEVERAL HOURS...AND THEREFORE EXPECT
STORMS TO INTENSIFY OVER NH AND EVENTUALLY WORK INTO ME. COLD AIR
ALOFT...AND WARM SFC TEMPS EXPECTED TO PROVIDE ENOUGH INSTABILITY
TOT AP INTO STRONGER WINDS ALOFT. WILL LKLY SEE CONVECTION
CONTINUE THRU THE 00Z WATCH EXPIRATION TIME...AND PERHAPS A LITTLE
BEYOND THAT. EXPECTING SOME FOG DEVELOPMENT BEYOND THE STORMS AS
ACTUAL SFC FRONT WILL LAG A FEW HOURS BEHIND. WILL START TO SEE
SOME CLEARING IN WRN ZONES AFTER MIDNIGHT.

&&

.SHORT TERM /THURSDAY/...
ANY LINGERING CLOUDS WILL BREAK UPS SHORTLY AFTER SUNRISE AS NW
WINDS PICK UP AND BEGIN TO GUST TO 25 MPH OR SO. SOME MTN
CLOUDS/SHRA WILL BE POSSIBLE DUE TO COLD AIR ALOFT AND TERRAIN
INFLUENCES. OTHERWISE...MAINLY SUNNY...DRIER AND BREEZY CONDITIONS
ARE IN STORE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE CRESTS OVER THE REGION THURSDAY NIGHT BRINGING
MOSTLY CLEAR SKIES AND LIGHT WINDS. OVERNIGHT LOWS SHOULD BE
MOSTLY IN THE 50S...WITH SOME UPPER 40S ALONG NORTHERN MOUNTAIN
VALLEYS AND LOWER 60S ALONG THE NEW HAMPSHIRE SEACOAST.

CLOUD COVER AND RELATIVE HUMIDITY INCREASES FRIDAY AFTERNOON AS A
WARM FRONT APPROACHES THE AREA. DAYTIME HIGH TEMPERATURES WILL
REACH INTO THE 70S TO AROUND 80.

SCATTERED SHOWERS AND THUNDERSTORMS RETURN FRIDAY NIGHT AND
SATURDAY AS A LOW PRESSURE SYSTEM PASSES JUST TO THE NORTH OF THE
FORECAST AREA. SHOWERS COULD BECOME MORE NUMEROUS SATURDAY NIGHT
AS A COLD FRONT PUSHES THROUGH THE REGION. DRIER WEATHER RETURNS
EARLY NEXT WEEK AS A LARGE HIGH PRESSURE AREA MOVES EAST FROM THE
GREAT LAKES. TEMPERATURES SHOULD BE NEAR SEASONAL NORMALS EXCEPT
FOR ABOVE NORMAL MINIMUM TEMPERATURES DURING THE WEEKEND.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...EXPECT SCT TSRA BY THE AFTERNOON WITH PERIODS OF MVFR IN
HEAVY RAIN AND BR...ENDING BY AROUND MIDNIGHT...LOW CLOUDS AND FOG
LOOK TO KEEP IFR CONDITIONS IN FOR MOST OF THE OVERNIGHT. VFR
RETURNS THURSDAY WITH GUSTY NW WINDS.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
VFR CONDITIONS CONTINUE THURSDAY NIGHT AND FRIDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WITH ASSOCIATED MVFR/IFR CONDITIONS MOVE
BACK IN FRIDAY NIGHT AND SATURDAY. VFR CONDITIONS RETURN FOR
SUNDAY AND MONDAY.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS BELOW SCA CRITERIA...BUT STRONG TO
SEVERE STORMS WILL BE POSSIBLE INTO THIS EVENING...WITH GUSTY AND
FREQUENT LIGHTNING.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/....WINDS AND SEAS SHOULD
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...WHEELER
AVIATION...CEMPA/WHEELER
MARINE...CEMPA/WHEELER
Hazardous weather outlook, Jul 21, 10:44 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1144 AM EDT WED JUL 21 2010

MEZ007>009-012>014-018>028-NHZ001>010-013-014-221545-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1144 AM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-221545-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1144 AM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 1:08 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
208 PM EDT WED JUL 21 2010

NHZ003>006-212115-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-
INCLUDING THE CITIES OF...LITTLETON...NORTH CONWAY...LEBANON...
HANOVER...PLYMOUTH...WOLFEBORO...OSSIPEE
208 PM EDT WED JUL 21 2010

...SHOWERS AND THUNDERSTORMS WILL ROLL THROUGH CENTRAL NEW
HAMPSHIRE...

SHOWERS AND THUNDERSTORMS WILL CROSS THROUGH CENTRAL NEW HAMPSHIRE
BETWEEN 200 AND 330 PM. BRIEF HEAVY DOWNPOURS MAY DROP A QUICK ONE
TO TWO INCHES OF RAIN IN SOME COMMUNITIES. WINDS MAY GUST OVER 35
MPH IN A FEW OF THE STRONGER STORMS. TEMPERATURES WILL REMAIN IN
THE LOWER TO MID 80S.

JC
Special weather statement, Jul 21, 2:23 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT WED JUL 21 2010

MEZ012-018-019-NHZ002>004-006-212230-
SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN CARROLL-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...FRYEBURG...OXFORD...
SANFORD...BERWICK...NORTH WINDHAM...GORHAM...BRIDGTON...BERLIN...
LANCASTER...LITTLETON...NORTH CONWAY...WOLFEBORO...OSSIPEE
323 PM EDT WED JUL 21 2010

...LOCALLY HEAVY DOWNPOURS LIKELY THROUGH 5 PM...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL NEW
HAMPSHIRE AND INTERIOR SOUTHWEST MAINE THROUGH 5 PM. A QUICK INCH
OF RAIN WILL FALL WITH SOME OF THESE STORMS. TEMPERATURES WILL
REMAIN IN THE LOWER 80S.

JC

The radar

The Portland,ME radar (KGYX), 25 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 4 tornado, 2 funnel cloud, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 21, 3:39 PM EST to 3:41 PM EST
Where
Cumberland County, 3 mi NE of Standish
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.761, -70.507

A severe thunderstorm downed trees on powerlines across Westcott Road north of Gorham.

Thunderstorm Wind, Cumberland

When
July 21, 5:04 PM EST to 5:07 PM EST
Where
Cumberland County, 1.47 mi NNE of Gorham
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.700, -70.420

A severe thunderstorm downed trees and wires on Wentworth Road in Windham.

Tornado, York

When
July 21, 5:15 PM EST to 5:20 PM EST
Where
York County, 0.49 mi ESE of Newfield to 1.43 mi SSW of Limerick
Rating
EF1
Path length
1.97 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
43.647, -70.841

A tornado touched down in Newfield on the west side of Patterson Road and moved east into Limerick crossing Patterson and Foss roads before lifting off the ground. The E-F1 tornado was estimated to have maximum winds of 90 mph and cut a path almost 2 miles in length and up to 200 yards wide. Hundreds of trees were snapped or uprooted by the tornado. In addition, the tornado damaged several homes and buildings in the area. Sections of the metal roof of one home were found about 0.2 miles from the house.

Thunderstorm Wind, Sagadahoc

When
July 21, 5:19 PM EST to 5:23 PM EST
Where
Sagadahoc County, Phippsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.820, -69.820

A severe thunderstorm downed trees in Parker Head Road in Phippsburg.

Thunderstorm Wind, Oxford

When
July 21, 5:25 PM EST to 5:29 PM EST
Where
Oxford County, 2.1 mi ESE of East Fryeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.040, -70.830

A severe thunderstorm downed numerous tress on Route 302 from Fryeburg to Bridgton.

Tornado, York

When
July 21, 5:47 PM EST to 5:48 PM EST
Where
York County, 0.79 mi N of Groveville to 1.03 mi NNE of Groveville
Rating
EF0
Path length
0.47 mi
Path width
50 yd
Continued into
Cumberland, Me (GYX)
Reported by
NWS Storm Survey
Coordinates
43.681, -70.519

A tornado touched down just west of Webster Road in Buxton and then moved east into Gorham. The tornado produced a discontinuous path of damage through Gorham before lifting off the ground near the intersection of Routes 237 and 25. The tornado snapped or uprooted hundreds of trees along of its track. The most significant damage was observed near Route 202 where maximum winds were estimated at near 90 mph. The tornado was on the ground for about 5 miles, had a maximum width of about 350 yards, and was classified as an E-F1 based on the estimated wind speed. The tornado downed trees unto power lines, homes. and cars in the area and caused numerous power outages. In one instance, farm trailers were moved 50 to 75 feet by the tornado and sheds were destroyed. In Gorham...damage was noted along Finn Parker and Wood Roads...Lovers Lane...Kimball Road...Wentworth Drive...and Lawn and Libby Roads as well as Route 237.

Thunderstorm Wind, Oxford

When
July 21, 5:47 PM EST to 5:50 PM EST
Where
Oxford County, Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.320, -70.650

A severe thunderstorm downed trees in the roadway on Young Hill Road in Greenwood.

Tornado, Cumberland

When
July 21, 5:48 PM EST to 6:00 PM EST
Where
Cumberland County, 1.99 mi SW of West Gorham to 1.61 mi ENE of Gorham
Rating
EF0
Path length
5.53 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
43.682, -70.511

A tornado touched down just west of East Webster Road in Buxton and then moved east into Gorham. The tornado produced a discontinuous path of damage through Gorham before lifting off the ground near the intersection of Routes 237 and 25. The tornado snapped or uprooted hundreds of trees along of its track. The most significant damage was observed near Route 202 where maximum winds were estimated at near 90 mph. The tornado was on the ground for about 5 miles, had a maximum width of about 350 yards, and was classified as an E-F1 based on the estimated wind speed. The tornado downed trees unto power lines, homes. and cars in the area and caused numerous power outages. In one instance, farm trailers were moved 50 to 75 feet by the tornado and sheds were destroyed. In Gorham...damage was noted along Finn Parker and Wood Roads...Lovers Lane...Kimball Road...Wentworth Drive...and Lawn and Libby Roads as well as Route 237.

Thunderstorm Wind, Androscoggin

When
July 21, 5:56 PM EST to 5:59 PM EST
Where
Androscoggin County, 0.85 mi SW of Mechanic Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.110, -70.390

A severe thunderstorm produced multiple reports of downed trees in Mechanic Falls.

Thunderstorm Wind, Cumberland

When
July 21, 6:00 PM EST to 6:04 PM EST
Where
Cumberland County, 0.5 mi W of South Windham
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.730, -70.440

A severe thunderstorm winds collapsed a barn Near Gorham.

Thunderstorm Wind, Cumberland

When
July 21, 6:00 PM EST to 6:04 PM EST
Where
Cumberland County, 0.5 mi W of Yarmouth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.800, -70.190

A severe thunderstorm downed large tree limbs in Yarmouth.

Thunderstorm Wind, Androscoggin

When
July 21, 6:05 PM EST to 6:09 PM EST
Where
Androscoggin County, 0.85 mi SW of Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.060, -70.390

A severe thunderstorm downed numerous trees in Poland.

Thunderstorm Wind, Cumberland

When
July 21, 6:12 PM EST to 6:16 PM EST
Where
Cumberland County, 0.85 mi SE of South Windham
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.721, -70.418

A severe thunderstorm downed numerous trees and powerlines on Libby Avenue and Gray Road near Windham.

Funnel Cloud, Cumberland

When
July 21, 6:15 PM EST to 6:19 PM EST
Where
Cumberland County, 0.69 mi N of Standish
Reported by
Public
Coordinates
43.740, -70.550

A thunderstorm produced a funnel cloud in Standish.

Funnel Cloud, York

When
July 21, 6:15 PM EST to 6:20 PM EST
Where
York County, 0.5 mi E of Hollis Center
Reported by
Public
Coordinates
43.600, -70.590

A thunderstorm produced a funnel cloud in Hollis.

Hail, Cumberland

When
July 21, 6:16 PM EST to 6:20 PM EST
Where
Cumberland County, 0.5 mi W of Falmouth
Measured
0.88 in hail
Reported by
Public
Coordinates
43.730, -70.240

A thunderstorm produced .88 hail in Falmouth.

Tornado, York

When
July 21, 6:24 PM EST to 6:36 PM EST
Where
York County, 2.07 mi E of Emery Mills to 1.11 mi N of Alfred Mills
Rating
EF1
Path length
5.44 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
43.505, -70.809

A tornado touched down between Back and Walnut Hill Roads in Shapleigh and moved east into Alfred before lifting off the ground on the east side of Back Road in Alfred. The E-F1 tornado was estimated to have maximum winds of 90 mph and cut a path about 5.4 miles in length and up to 200 yards wide. Damage from the tornado was observed across or near Stone Haven Hill Road and Walnut Hill Road in Shapleigh...and Gebung, Bracket Hill, Gore, Rt 202, Cranberry Meadows and Back Roads in Alfred. The tornado downed hundreds of trees along its path and falling trees knocked down utility lines and snapped power poles in the path. Several structures were also damaged by falling trees.

Lightning, Knox

When
July 21, 6:25 PM EST
Where
Knox County, 0.47 mi NW of Ash Pt
Property damage
$70,000
Reported by
Newspaper
Coordinates
44.055, -69.087

Lightning struck a home on Ash Point Road and ignited a fire that did extensive damage to the interior of the home. The lightning struck the roof of the home and started a fire in an upstairs closet before spreading. No one was injured in the blaze, but damage was estimated at $70,000.

Thunderstorm Wind, York

When
July 21, 6:25 PM EST to 6:30 PM EST
Where
York County, 0.69 mi N of Shapleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.540, -70.850

A severe thunderstorm downed numerous trees in Shapleigh.

Hail, York

When
July 21, 6:30 PM EST to 6:33 PM EST
Where
York County, 0.85 mi NE of Sanford
Measured
1 in hail
Reported by
Public
Coordinates
43.440, -70.770

A severe thunderstorm produced 1 inch hail in Sanford.

Thunderstorm Wind, Cumberland

When
July 21, 6:30 PM EST to 6:34 PM EST
Where
Cumberland County, 1.5 mi W of Gorham
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.680, -70.460

A severe thunderstorm uprooted multiple large trees with one falling on a house off Wood Road in Gorham.

Thunderstorm Wind, York

When
July 21, 6:40 PM EST to 6:44 PM EST
Where
York County, 1.22 mi SW of Goodwins Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.490, -70.600

A severe thunderstorm downed numerous large trees in Lyman.

Thunderstorm Wind, York

When
July 21, 6:45 PM EST
Where
York County, 2.41 mi S of Saco Thurston Fld Ar
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.545, -70.446

A severe thunderstorm produced straight line wind damage in an area just north of Jenkins Road in Saco where about one hundred trees were snapped or uprooted by the wind. Timber in the area had been recently harvested...leaving the remaining trees in and immediately surrounding the harvested area more susceptible to wind damage. One home in the area sustained minor damage from the wind. Winds were estimated to have gusted between 60 and 70 mph in the damaged area.

Thunderstorm Wind, Cumberland

When
July 21, 6:47 PM EST to 6:50 PM EST
Where
Cumberland County, Harpswell Center
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.800, -69.980

A severe thunderstorm downed trees on Mountain and Reach Roads in Harpswell.

Thunderstorm Wind, York

When
July 21, 6:51 PM EST to 6:54 PM EST
Where
York County, Old Orchard Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.520, -70.380

A severe thunderstorm downed trees and wires on Willow Avenue in Old Orchard Beach.

Thunderstorm Wind, York

When
July 21, 6:55 PM EST to 6:59 PM EST
Where
York County, 0.5 mi E of Saco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.500, -70.440

A severe thunderstorm downed trees in Saco.

Thunderstorm Wind, Cumberland

When
July 21, 7:00 PM EST to 7:04 PM EST
Where
Cumberland County, 0.69 mi S of Cape Elizabeth
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
43.560, -70.200

A severe thunderstorm produced a measured wind gust of 64 mph in Cape Elizabeth.

Thunderstorm Wind, Cumberland

When
July 21, 7:02 PM EST to 7:07 PM EST
Where
Cumberland County, Scarborough
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
43.580, -70.320

A severe thunderstorm downed a tree on a vehicle in Scarborough with minor injuries resulting.

Thunderstorm Wind, Sagadahoc

When
July 21, 7:05 PM EST to 7:15 PM EST
Where
Sagadahoc County, 1.2 mi NNW of Parker Head to 1.19 mi SSW of Georgetown
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.796, -69.810

Winds from a severe thunderstorm brought down numerous trees in an area from Phippsburg to Georgetown. In Phippsburg the most severe damage occurred in and around Parker Head Road and Captain John Parker Road where scattered trees were uprooted or snapped by the storm. Winds were estimated to have gusted between 60 and 70 mph in the area.

In Georgetown, the severe thunderstorm line winds brought down more than a hundred of trees and damaged one vehicle in the area around Bay Point and Marrtown Roads. Although some of the damage was scattered...an area just east of Bay Point Road was particularly hard hit. Winds were estimated to have gusted up to 80 mph in the area.

Thunderstorm Wind, York

When
July 21, 7:11 PM EST to 7:15 PM EST
Where
York County, Arundel
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.380, -70.480

A severe thunderstorm downed trees on Log Cabin Road near Route 1 in Arundel.

Thunderstorm Wind, York

When
July 21, 7:11 PM EST to 7:15 PM EST
Where
York County, Kennebunk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.380, -70.550

A severe thunderstorm downed trees across Route 1 near Biddeford.

Thunderstorm Wind, Knox

When
July 21, 7:24 PM EST to 7:28 PM EST
Where
Knox County, St George
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.020, -69.200

A severe thunderstorm downed trees on Turkey Cove Road in Saint George.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyThe tornado archive for Maine, 2010Warnings in Maine, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251939, 251940, 250413, 251941, 251942, 250497, 251943, 250498, 251944, 251945, 251946, 251947, 251948, 251934, 251935, 251936, 250415, 250719, 251949, 251938, 251950, 251961, 250761, 251951, 251952, 251953, 251957, 251954, 250777, 251955, 251959, 251956.